The U.S. Food and Drug Administration (FDA) has issued a warning that people are dying or being seriously injured after ingesting or inhaling nitrite “Poppers.”
“Poppers” are a type of inhalant that contain amyl nitrite and butyl nitrite. These products cause blood vessel dilation and muscle relaxation and are used for sexual enhancement, according to GoodRx
The FDA says “poppers” are not safe to ingest or inhale.
The FDA says, “poppers” are often packaged in small bottles similar to energy shot beverage products and commonly sold online, in adult novelty stores, and at other locations and are marketed as:
- air fresheners
- liquid incense
- leather cleaners
- nail polish removers
“Make no mistake, ingesting or inhaling poppers seriously jeopardizes your health,” Judy McMeekin, Pharm. D., Associate Commissioner for Regulatory Affairs, said. “These chemicals can be caustic and damage the skin or other tissues they come in contact with, cause difficulty breathing, extreme drops in blood pressure, decreases in blood oxygen levels, seizures, heart arrhythmia, coma, and death. Do not ingest or inhale under any circumstances.”
The FDA also advised that “poppers” are often being packaged in the same style of energy shots/ or drinks, such as:
- Super Rush
- Jungle Juice
- Locker Room
- Iron Horse
“Don’t be fooled. These poppers, often purchased online or in novelty stores, are unapproved products and should not be inhaled or ingested, regardless of how they are packaged, labeled or displayed,” McMeekin said. “Used as a recreational drug, they can cause serious health issues. They are not worth your life.”
The FDA says if you are having a side effect that that is an immediate danger to your health, call 9-1-1 or go to your local emergency room.